Skip to content
My WebMD Sign In, Sign Up
Includes Expert Content
Lupus and Stomach Upset
avatar
lupiesuzy posted:
In the past few months I've been experiencing chronic indigestion, heartburn and stomach cramps. Dr says it isn't an ulcer, possibly a stomach virus. I'm wondering if it could be a reaction to Plaquenil. If so, this is a new symptom from a med I've been on for about 3 years. Does anyone else have stomach problems related to SLE and what kind?
Reply
 
avatar
lisaisweavebee responded:
Hi,

I'm sure you've heard of IBS...irritable bowel syndrome. I have what I call "ABS" Angry Bowel Syndrome. My stomach isn't irritated, it's down right pissed off!

I have no idea if it is related to lupus or not, so I'm sorry I'm not much help there. My stomach has improved since I started taking "Align" it's a over the counter probiotic.

I am interested in seeing if other lupies have digestion troubles.

Lisa
 
avatar
LupieTonya replied to lisaisweavebee's response:
I do Lisa!! It's so irritating for me cause its not always irritated about 70% of the time it is but the other 30% its fine "normal". It used to be certain foods I ate but now seems its almost ANY food. And just recently (I apologize this will be TMI) but last Sunday my bowl movements included blood O.O....That scared me but Im back to "normal" now but its been very irritating and my last DR told me it has nothing to do with Lupus....I want to say BULL $H|7 I have read a few articles that back up what I have been experiencing...
 
avatar
lisaisweavebee replied to LupieTonya's response:
Hi LupieTonya,

I know what you mean - my ABS seems to come and go also, but it has been better the last several months.

As far as the blood you saw, if it's bright red blood it's probably from a hemorrhoid or a small tear and usually nothing to worry about. Dark, black, tar colored stools however need to investigated and can be a sign of something more serious.

Hope your painfree today!

Lisa
 
avatar
Octoberschild responded:
I have digestive issues. I have GERD, and trouble digesting foods, trouble swallowing food, and my liver is kicking bile back up into my esophagus on top of everything else. I have tried every kind of drug there is out there for GERD. My doctor finally found one very expensive drug that works on me as long as I take 2 a day and I have to watch everything I eat. I tend to eat several small meals (not really meals as much as a snack) during the day so that I can digest things easier and not have the acid reflux. I've been told that some of my digestive disease problems can be related to my Lupus. I'm not sure if the Plaquenil causes heartburn or not. I've lived with that problem for so long I don't notice if anything else comes along to cause me problems other then food related issues.
 
avatar
LupieTonya replied to lisaisweavebee's response:
Thanks Lisa. I go to the Rheumy on Monday for my check up. I think your probably right cause it was just 1 day that happened since then I have been fine. But I will still let the doc know. I really wish I knew what my digestive issue was ....it really sucks. For the most part I have been pain-free, just dealing with numb tingly and strange aches now and then.

Hope your having a pain-free weekend!

Tonya
 
avatar
nancyj95 replied to LupieTonya's response:
I have digestion problems, too. I already see 2 gasto guys because I also have autoimmune hepatitis. They have sent me for a full body CT(a couple of years ago) and then a brain CT last month because they thought maybe there was something near the place in the brain that causes nausea. Luckily nothing, so I just have to deal with it. I have GERD from the 15 years of Medrol and take meds for it, but it still cropsup. Have been using the probiotics, but not much help for me. Good luck and I hope it turns out to be a one time thing.
 
avatar
R Swamy Venuturupalli, MD, FACR replied to nancyj95's response:
Hi there,

Lupus can cause certain digestive issues. However, as you correctly pointed out, an accurate diagnosis has not been established in your case. You could have some baseline Acid reflux, ulcer or even a bacteria called Helicobacter pylori. Then, the plaquenil may be adding to the basic problem and making it worse. I would suggest that you consult with a gastroenterologist to establish the diagnosis and then get the appropriate treatment for this. The workup may include an endoscopy.
 
avatar
MaryConcordNC responded:
I have had IBS since my early 20's and was only diagnosed with Lupus about a year ago. I have GERD very actively, and last year when I had to go off my methotrexate for about 2 mos. due to low white blood count and infectious illness, I started having serious problems with my esophagus. I could not swallow and had pain at night that kept me from sleeping, reclining or even sitting. I went through a gamut of tests, and when my rheumatologist suggested I increase the prednisone slightly to help my other symptoms until I could get back on the methotrexate, the problems disappeared within 24-30 hours. As most of us know, Lupus can hit just about any organ. The most reliable way I have found to see if a new problem is caused by Lupus is to increase my prednisone (only with my rheumatologist's approval). This has also proven out eye inflammation issues and what appeared to be urinary tract infections were indeed caused by the SLE. Most of the medications we take can also cause intestinal problems, and talking to your physician about any way to minimize these affects might be a good idea (though I don't know there is much you can do with Plaquenil). Example - instead of taking all six of my methotrexate at the same time, I now spread them out two at each meal, all on the same day.
 
avatar
lupiesuzy responded:
Thanks everyone! Great advice and interesting stories. Will absolutely be talking to the dr soon.
 
avatar
RJANU responded:
Hi, I have had GERD pretty much since I have had lupus around 14 years. I also have had colitis and IBS. I also have fibromyalgia so which is it from hard to say. However, I was not able to tolerate the generic of Plaquenil, do you take that?

Here are some of the things I do for my chronic upset stomach, I am on aciphex a perscription, but I also use Prelief a supplement that takes the gas out of food, and I take GasX Prevention before I eat, that has helped a great deal. If I am still having heartburn and stomach pain I add Pepcid AC and phyzme. I know for me part of the problem is all the meds I take in addition to Plaquenil, prednisone and a host of others. A more pleasant stomach calmer is anise, black licorice. Also I use only lactade free milk.

I hope this helps some!!


Featuring Experts

Dr. R. Swamy Venuturupalli is a board-certified rheumatologist practicing in Los Angeles. He is Clinical Chief of the Division of Rheumatology at Ce...More

Coping
With Lupus

WebMD's Day2Night will help you develop personal coping strategies for living with lupus – at home,
at work, or with family
and friends.
Visit Lupus Day2Night

Helpful Tips

Vitamin DExpert
Lupus patients are rightfully told to avoid the sun since it can flare the disease. But guess what... by doing so you are setting yourself ... More
Was this Helpful?
89 of 119 found this helpful

Related Drug Reviews

  • Drug Name User Reviews

Report Problems to the
Food and Drug Administration

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.